Hail, Macoupin
- When
- May 26, 4:18 PM CST
- Where
- Macoupin County, 3.5 mi S of Womac
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.220, -89.790
During the afternoon and early evening of May 26, 2024, ten tornadoes touched down in the St. Louis metropolitan area and southwest Illinois from a mix of supercells and QLCS modes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
During the afternoon and early evening of May 26, 2024, ten tornadoes touched down in the St. Louis metropolitan area and southwest Illinois from a mix of supercells and QLCS modes. This occurred alongside numerous reports of large hail of up to 2.5 inches in diameter and damaging winds of up to 81 mph. Thankfully, there were no reported injuries or fatalities with these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 2:21 PM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Saint Louis MO
321 PM CDT Sun May 26 2024
.KEY MESSAGES...
-Significant severe thunderstorms are likely through this evening,
along and south of I-70. The main threats are very large hail (2"+),
damaging winds (70-80+ mph), and strong tornadoes (EF2 or higher).
-Locally heavy rainfall, up to 2-5 inches, is possible with this
round of storms.
-Dry and mild weather expected through the work week with
temperatures near normal.
&&
.SHORT TERM... (Through Late Monday Night)
Issued at 316 PM CDT Sun May 26 2024
Latest visible satellite and radar imagery indicates that a cu
field is developing between I-70 and I-44, as well as scattered
storms as of 20z. In the meantime, strong heating is occurring in
this area with steep LR (8-8.5C/km), MU CAPEs 2000-3000 J/kg, as
well as decent deep layer shear (50-60kts). So thunderstorms will
continue to develop in this area within the strongly sheared
environment. Supercells will be the dominant convective mode then
transition to a more linear structure as the activity exits the
forecast area later this evening. There is a risk for all severe
hazards including very large hail (2"+), damaging winds (70-80+
mph) and strong tornadoes (EF2 or higher), especially along and
south of I-70.
Otherwise, there is still the possibility of locally heavy rainfall
as the storms move through. With west-east shear parallel to the
outflow boundary, could see training storms through this evening.
The latest HREF probability matched mean indicates the potential for
rainfall up to 2" over a 3 hour period. Areas that have already seen
modest rainfall in the past two days will be at higher risk for
flash flooding. So the Flood Watch remains in effect until 06z
Monday.
Surface ridge will build in behind the cold front late tonight with
dry and pleasant weather returning on Monday. Lows tonight will be
in the mid 50s to low 60s. In the meantime, a secondary shortwave
will rotate around the system and sink southeast through the
forecast area during the day on Monday. Will see increasing cu
field, but the best chances for showers will be just north of the
forecast area. Highs will be in the upper 70s to mid 80s.
Byrd
&&
.LONG TERM... (Tuesday through Next Sunday)
Issued at 316 PM CDT Sun May 26 2024
Upper level ridge will build over the western CONUS while
troughing lingers over the eastern half. Therefore the forecast
area will be in northwest flow aloft with temperatures a bit below
normal through the end of the work week. Otherwise, the pattern
begins to change late in the work week with chances of rain
returning by next weekend.
Byrd
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1234 PM CDT Sun May 26 2024
Morning activity now well east of TAF sites. Still expect another
round of showers and storms will develop, mainly along and south
of I-70. So kept KUIN dry and VFR. Otherwise, for TAF sites along
I-70 have vicinity thunderstorm mention. For KCOU and KJEF it
will be between 18z Sunday and 01z Monday, then for St. Louis
metro area TAFs between 21z Sunday and 03z Monday, tapering off
once cold front moves through region.
As for the winds, gusty south to southwest winds will veer to the
northwest behind the cold front and diminish.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 1 AM CDT Monday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch until 1 AM CDT Monday for Bond IL-Calhoun IL-Clinton
IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 419 PM CDT Sun May 26 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 419 PM CDT Sun May 26 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected through this evening with significant severe storms possible. Damaging winds up to 80 mph, large hail up to two inches in diameter, strong tornadoes, and flash flooding are the primary hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Friday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Spotters are encouraged to report any severe weather, if observed, to the National Weather Service. Byrd
Preliminary Local Storm Report
National Weather Service St Louis MO
507 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Hail 1 SW Saint Charles 38.78N 90.53W
05/26/2024 E1.25 Inch St. Charles MO Trained Spotter
&&
AEPreliminary Local Storm Report
National Weather Service St Louis MO
508 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 1 E Saint Charles 38.79N 90.50W
05/26/2024 M1.50 Inch St. Charles MO Broadcast Media
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
509 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Hail 2 SE Saint Charles 38.77N 90.49W
05/26/2024 E2.75 Inch St. Charles MO Public
&&
MMGPreliminary Local Storm Report
National Weather Service St Louis MO
510 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Hail Ellisville 38.60N 90.59W
05/26/2024 E1.00 Inch St. Louis MO Public
&&
PWPreliminary Local Storm Report
National Weather Service St Louis MO
512 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Hail 1 NE Bridgeton 38.78N 90.41W
05/26/2024 E1.50 Inch St. Louis MO Fire Dept/Rescue
&&
AEPreliminary Local Storm Report
National Weather Service St Louis MO
515 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Hail 1 E Washington 38.55N 90.99W
05/26/2024 E2.00 Inch Franklin MO Trained Spotter
&&
MMGThe St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
7 tornado, 6 thunderstorm wind, 4 hail. Local standard time, as filed.
There were numerous reports of 1 to 1.75 inch hailstones falling between Granite City and Highland. Other cities include Nameoki, Pontoon Beach, Troy, Saint Jacob, Marine, and Highland.
A member of the public reported estimated 60 mph wind gusts in Granite City.
The tornado crossed from St. Louis County into Monroe County (Illinois) about 3.5 miles west of Columbia. As it tracked to the east it snapped off several tree limbs and caused a small farm shed to collapse after the walls were blown out along DD Road, just west of intersection with Westgate Drive. Then as it moved into the northern portions of Columbia, it uprooted a large tree before lifting and dissipating. In Monroe County, the tornado was rated EF0 with a path length of 3.47 miles and a max path width of 25 yards. Overall, the tornado was rated EF1 with a path length of 8.81 miles and a max path width of 172 yards. No deaths or injuries were reported.
A tree was reported to be down and a fence damaged near Columbia.
With this storm, and airline pilot measured an 81 mph wind gust at an aviation flight park near Millstadt. This storm was responsible for trees on homes in Dupo and Swansea. It also knocked down multiple trees and tree limbs in Belleville. By the time the storm reached Scott Air Force Base, wind gusts dropped to 61 mph as measured by the KBLV AWOS.
Hailstones between 1 and 1.75 inches in diameter fell in Cahokia Heights, Fairview Heights, Swansea, and Belleville. The largest stones fell in Belleville.
A tornado touched down 3 miles northwest of New Baden on Summerfield South Road, about a third of a mile north of I-64. In this location there was minor shingle damage to an outbuilding roof and a large tree limb was snapped off. The tornado tracked to the southeast and crossed into Clinton County, about a third of a mile south of the Illinois Route 161. The tornado was rated EF0 in Clinton County with a path length of 2.94 miles and a max path width of 285 yards.
Multiple tree limbs, some as large as 12 inches in diameter, were downed. A 3 foot diameter tree snapped and fell on a home in Aviston. A power pole also snapped near New Baden where siding was also damaged. Cities impacted include Trenton, Damiansville, Albers, Germantown, and Breese.
After crossing into Clinton County, the tornado tracked through the far southern portions of New Baden. On Illinois Route 160 on the southeast side of New Baden half the roof of a business was ripped off. Also, a small shed had minor shingle damage. As the tornado tracked through Damiansville it broke off numerous large tree limbs around town. It continued to track to the southeast. After crossing Boot Hill Road it snapped off a few more large tree limbs before lifting and dissipating. The tornado was rated EF1 in Clinton County with a path length of 7.56 miles and a max path width of 500 yards. Overall, the tornado was rated EF1 with a path length of 10.5 miles and a max path width of 500 yards. No deaths or injuries were reported.
A tornado touched down north of Carlyle and tracked eastward significantly damaging a garage and shed, removing portions of a roof on a home, and breaking large branches off of trees. This tornado continued on the east side of the Carlyle Lake, where there were reports and photos of power lines down, multiple trees down, at least partial removal of a house's roof, a barn destroyed, and the majority of another barn's roof removed. The tornado was rated EF1 in Clinton County with a path length of 17.64 miles and a max path width of 325 yards. No deaths or injuries were reported.
The damage survey was not completed on the east side of Carlyle Lake including the portion of the track in Marion County. The survey relies on the support of subsequent reports until the tornado was suspected to have lifted just west of Hwy 51 north of Fairman where a small barn or farm outbuilding sustained major loss of its roof panels. The tornado was rated an EF1 in Marion County with a path length of 0.86 miles and a max path width of 25 yards. No deaths or injuries were reported. Overall, the tornado was rated EF1 with a path length of 18.5 miles and a max path width of 325 yards.
There were numerous public reports of extensive tree damage around Salem. A light pole was also downed in town. The Salem AWOS measured a 64 mph gust as the storm moved through.
A brief, weak tornado touched down just west of Forbes Lake, uprooting and snapping several trees before dissipating just east of the Oak Ridge Trailhead. Overall, the tornado was rated EF1 with a path length of 1.12 miles and a max path width of 325 yards. No deaths or injuries were reported.
A tornado touched down just northwest of Omega and tracked eastward south of Forbes Lake primarily uprooting and snapping trees along its path and causing minor roof damage to a farm outbuilding on Seavers Road. The tornado then crossed into Clay County (WFO ILX) and strengthened to EF2 intensity. The tornado was rated EF1 in Marion County with a path length of 4.66 miles and a max path width of 500 yards. Overall, the tornado was rated EF2 with a path length of 8.28 miles and a max path width of 500 yards. No deaths or injuries were reported.
There were multiple snapped large tree limbs and a light metal carport destroyed between St. Peter and Farina. Ten power poles were also downed on Highway 185.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyThe tornado archive for Illinois, 2024Warnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174683, 1174690, 1174691, 1181711, 1174704, 1174698, 1174699, 1181713, 1174702, 1181719, 1174705, 1181720, 1181721, 1174709, 1181722, 1181723, 1174710.